New Mexico, 2016

Hail in New Mexico, April 22, 2016

April 22, 2016 · NWS EPZ · 1 event in 1 county or zone

An upper level trough was entering into the desert southwest with an area of surface convergence along the Rio Grande in Sierra County. These features contributed to isolated thunderstorms near the higher terrain and produced some dime size hail in the Hillsboro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough was entering into the desert southwest with an area of surface convergence along the Rio Grande in Sierra County. These features contributed to isolated thunderstorms near the higher terrain and produced some dime size hail in the Hillsboro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 22, 12:12 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 22, 12:12 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
112 PM MDT FRI APR 22 2016

.SYNOPSIS...
SOUTHEASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN
NEW MEXICO AND WEST TEXAS WHILE AN UPPER LEVEL DISTURBANCE MOVES
INTO THE REGION. AS A RESULT SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE BORDERLAND LATE THIS AFTERNOON AND
TONIGHT. WESTERLY WINDS WILL BRING DRIER SEASONABLY WARM WEATHER
THIS WEEKEND AND NEXT WEEK. HOWEVER UPPER LEVEL DISTURBANCES PLUS
LOW PRESSURE AT THE SURFACE TO THE EAST WILL GENERATE OCCASIONALLY
BREEZY TO WINDY CONDITIONS NEXT WEEK.

&&

.DISCUSSION...
SURFACE HIGH PRESSURE TO THE EAST IS COMBINING WITH DEEP
TROUGHING WEST OF THE DIVIDE TO INDUCE LOW LEVEL SOUTHEASTERLY
WINDS. THUS MOISTURE INFLOW IS OCCURRING WITH SURFACE DEWPOINTS
ABOVE 40 F. MOISTURE AND SURFACE HEATING HAS ALSO DESTABILIZED THE
AIR MASS WITH EARLY AFTERNOON MUCAPES AROUND 500 TO 1000 J/KG.
UPSLOPE FLOW HAS ALREADY INITIATED CONVECTION OVER THE SACRAMENTO
MOUNTAINS.

UPPER TROUGH WILL MOVE SLOWLY ACROSS NEW MEXICO AND WEST TEXAS
OVERNIGHT WITH DIFFERENTIAL PVA FIELDS INDICATING UPWARD DYNAMIC
FORCING OCCURRING. THIS WILL GENERATE INCREASING
SHOWER/THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND TONIGHT. LOW
LEVEL SOUTHEAST WINDS UNDER MID LEVEL SOUTHWESTERLY FLOW WILL
CREATE ABOUT A 30 KT 0 TO 6 KM VECTOR SHEAR SUGGESTING
STORM/UPDRAFT ENHANCEMENT. WITH WET BULB ZERO HEIGHTS LESS THAN
7000 FEET AGL A FEW STORMS MAY PRODUCE HAIL DESPITE LIMITED
INSTABILITY. IN ADDITION DCAPES AROUND 1000 J/KG INDICATE A FEW
STORMS MAY CONTAIN STRONG DOWNDRAFTS. SO A MARGINAL SEVERE WEATHER
THREAT WILL EXIST.

SATURDAY AND SUNDAY A ZONAL FLOW ALOFT DEVELOPS WITH FORMATION OF
SURFACE LEE CYCLONE THROUGH EASTERN NEW MEXICO. RESULTANT
DEEPENING WESTERLY WIND COMPONENT WILL TRANSPORT DRIER SEASONABLY
WARM AIR INTO THE CWA WITH RAIN THREAT ENDING MOST AREAS BY LATE
SATURDAY AFTERNOON. A DEEP UPPER TROUGH WILL ALSO MOVE SLOWLY
ACROSS THE GREAT BASIN INTO THE ROCKY MOUNTAINS MONDAY AND TUESDAY
CAUSING LEE CYCLOGENESIS OVER COLORADO. THIS PATTERN WILL SUSTAIN
BREEZY TO WINDY CONDITIONS FOR MUCH OF THE SUNDAY THROUGH TUESDAY
PERIOD. ANOTHER DEEP LOW MOVING INTO SOUTHERN CALIFORNIA WILL
CAUSE WINDS TO BECOME MORE SOUTHWESTERLY LATER PERIODS SUGGESTING
MORE SEASONABLY WARM MOSTLY DRY WEATHER WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...23/00Z-24/00Z... THROUGH 06Z...P6SM SCT080-100
BKN150-200 WITH ISOLD TO SCT VRB25G45KT 1-3SM TSRA BKN040-050 MAINLY
EAST OF DIVIDE. AFT 06Z FEW-SCT100-120 SCT250 WITH ISOLD -TSRA EAST
OF A KALM-KELP LINE AFT 18Z. SSE WINDS OF UP TO 12KTS WILL BE
SHIFTING TO THE SW THRU NIGHT AND INCREASE AFT 16Z TO 15-20G30KTS.

.FIRE WEATHER...
SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP LATE THIS
AFTERNOON THROUGH THE EVENING HOURS MAINLY ALONG AND EAST OF DIVIDE.
SOME BRIEF HEAVY RAIN...HAIL AND GUSTY WINDS ARE POSSIBLE. AS THIS
CURRENT SYSTEM EXITS...WEST TO SOUTHWEST WINDS WILL DEVELOP AND
CONTINUE THROUGH THE UPCOMING WEEK. WINDS WILL BE IN THE BREEZY TO
WINDY CATEGORY DAILY WITH THE THREAT FOR CRITICAL CONDITIONS
DEVELOPING SUNDAY THROUGH TUESDAY. TEMPERATURES WILL REMAIN NORMAL
THROUGH NEXT WEEK WITH UPPER 70S TO MID 80S COMMON. MINIMUM RELATIVE
HUMIDITIES WILL BE FALLING TO 5 TO 15 PERCENT FOR MOST
LOCATIONS...SOME MOUNTAIN AREAS MAY ONLY FALL TO 15 TO 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  85  62  85 /  40  10   0   0
SIERRA BLANCA           58  81  57  82 /  30  20   0   0
LAS CRUCES              56  83  54  81 /  40   0   0   0
ALAMOGORDO              56  83  55  81 /  40  10   0   0
CLOUDCROFT              40  59  41  60 /  30  20   0   0
TRUTH OR CONSEQUENCES   56  82  53  81 /  40   0   0   0
SILVER CITY             49  76  46  73 /  30   0   0   0
DEMING                  55  84  54  82 /  30   0   0   0
LORDSBURG               52  85  50  81 /  10   0   0   0
WEST EL PASO METRO      60  84  61  84 /  40   0   0   0
DELL CITY               54  83  53  85 /  20  20   0   0
FORT HANCOCK            59  83  58  86 /  30  10   0   0
LOMA LINDA              55  78  57  80 /  40  10   0   0
FABENS                  58  84  58  85 /  40  10   0   0
SANTA TERESA            57  84  58  84 /  40   0   0   0
WHITE SANDS HQ          60  83  59  81 /  40   0   0   0
JORNADA RANGE           45  83  51  82 /  40   0   0   0
HATCH                   53  85  52  84 /  40   0   0   0
COLUMBUS                55  86  55  83 /  30   0   0   0
OROGRANDE               60  83  59  83 /  40  10   0   0
MAYHILL                 45  69  47  71 /  30  20   0   0
MESCALERO               43  70  44  70 /  30  20   0   0
TIMBERON                43  68  46  69 /  30  20   0   0
WINSTON                 37  74  43  73 /  30   0   0   0
HILLSBORO               50  79  50  77 /  40   0   0   0
SPACEPORT               47  83  52  82 /  40   0   0   0
LAKE ROBERTS            41  75  39  72 /  30   0   0   0
HURLEY                  49  78  47  75 /  30   0   0   0
CLIFF                   41  82  42  78 /  10   0   0   0
MULE CREEK              38  80  39  75 /   0   0   0   0
FAYWOOD                 50  79  49  77 /  30   0   0   0
ANIMAS                  55  85  53  82 /  10   0   0   0
HACHITA                 54  86  52  82 /  30   0   0   0
ANTELOPE WELLS          54  84  53  81 /  20   0   0   0
CLOVERDALE              52  80  50  77 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Apr 22, 5:23 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
623 AM MDT FRI APR 22 2016

NMZ401>417-TXZ418>424-231230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
623 AM MDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

INCREASED MOISTURE TODAY AS EASTERLY WINDS HAVE BROUGHT GULF
MOISTURE TO THE REGION. WITH HEATING THERE WILL BE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MOST AREAS FRIDAY. THE FOCUS
WILL BE OVER THE HIGHER TERRAIN AND LOWLANDS WEST OF THE RIO
GRANDE VALLEY. HEAVY RAIN AND LOCAL FLOODING POSSIBLE...MAINLY
WEST OF THE RIO GRANDE VALLEY. SMALL HAIL ALSO POSSIBLE. ANOTHER
MORE LIKELY THREAT IS POSSIBLY DAMAGING GUSTY OUTFLOW WINDS.
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME HOURS
AND SHIFT EAST OVER THE RIO GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SHOWS AND THUNDERSTORMS EAST OF THE RIO GRANDE VALLEY
SATURDAY. DRYING SUNDAY. WINDY AFTERNOONS SUNDAY THROUGH TUESDAY.
WINDS STRONGEST ON TUESDAY WITH SOME BLOWING DUST AND LOW
VISIBILITIES ACROSS DESERT AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN TIMELY REPORTS OF RAINFALL
AMOUNTS...FLASH FLOODING...HAIL SIZE...AND WIND GUST SPEEDS.

BIRD

In the hours before

Special weather statement, Apr 22, 2:53 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
353 PM MDT FRI APR 22 2016

NMZ401>403-407>411-222300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
INCLUDING THE CITIES OF...CLIFF...BUCKHORN...GILA HOT SPRINGS...
MULE CREEK...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT...
DEMING...COLUMBUS...HILLSBORO...WINSTON...TRUTH OR CONSEQUENCES...
DERRY...SPACEPORT...GARFIELD...HATCH...RADIUM SPRINGS...
LAS CRUCES...VADO...SUNLAND PARK
353 PM MDT FRI APR 22 2016

...STRONG THUNDERSTORMS INCREASING ACROSS SOUTHERN NEW MEXICO AND
WEST TEXAS LATE THIS AFTERNOON...

AT 345 PM SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING TO THE
NORTHEAST ACROSS PORTIONS OF SOUTHERN NEW MEXICO AROUND OR TOWARD
THE VICINITY OF DEMING...COLUMBUS...SUNSHINE...GILA HOT
SPRINGS... KINGSTON AND HILLSBORO. THIS ACTIVITY MAY PRODUCE WIND
GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINS. PONDING OF
WATER MAY OCCUR AROUND LOW WATER CROSSINGS. PERSONS SHOULD SEEK
SHELTER AS THESE STORMS APPROACH THEIR AREAS.

ROGASH

The radar

The Holloman AFB radar (KHDX), 136 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
April 22, 3:10 PM MST
Where
Sierra County, 0.75 mi E of Hillsboro
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
32.919, -107.567

Largest stones were three-quarters of an inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630825.